Thunderstorm Wind, Garfield
- When
- May 14, 6:23 AM MST
- Where
- Garfield County, 2.07 mi S of Bryce Canyon
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.640, -112.170
The Bryce Canyon RAWS reported a peak wind gust of 67 mph.
Severe thunderstorms produced severe wind gusts and significant hail across Utah on May 14, with most of the stronger storms occurring over southern Utah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Severe thunderstorms produced severe wind gusts and significant hail across Utah on May 14, with most of the stronger storms occurring over southern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 14, 4:18 AM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 518 AM MDT THU MAY 14 2015 .SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WITH SEVERAL EMBEDDED WEATHER DISTURBANCES WILL CROSS THE REGION THROUGH THE END OF THE WEEK. ANOTHER SYSTEM IS EXPECTED FOR EARLY NEXT WEEK. && .SHORT TERM (THROUGH 18Z SUNDAY)...A BROAD UPPER TROUGH REMAINS IN PLACE NEAR THE WEST COAST THIS MORNING WITH UTAH UNDER A SOUTH- SOUTHWEST FLOW ALOFT. CLOUDS HAVE SPREAD INTO UTAH...AND AN AREA OF THUNDERSTORMS IS NOW TRACKING TOWARDS SOUTH-CENTRAL AND SOUTHEAST UTAH FROM ARIZONA. HIGHER RESOLUTION MODELS INDICATE A WEAK EMBEDDED DISTURBANCE MAY BE THE MAIN DRIVER OF THESE STORMS...OTHERWISE DIFFLUENT FLOW ALOFT ALSO AIDING DEVELOPMENT OF SHOWERS. FOR THE MORNING HOURS...BULK OF PRECIPITATION IS EXPECTED IN CENTRAL AND SOUTHERN UTAH ALONG THE SPINE AND EAST...WITH INCREASING COVERAGE OF PRECIPITATION THIS AFTERNOON ONCE DAYTIME HEATING FACTORS IN. A VORT LOBE EJECTING OUT OF THE MAIN SYSTEM WILL THEN PROVIDE ADDITIONAL LIFT AS IT TRACKS FROM SOUTHERN TO NORTHERN UTAH...ACCOMPANIED BY A COLD FRONT...DURING THE EVENING AND OVERNIGHT HOURS. THE TROUGH IS PROGGED TO EVOLVE INTO A LARGE CLOSED LOW OVER THE DESERT SOUTHWEST THIS EVENING WITH SEVERAL EMBEDDED SHORTWAVE DISTURBANCES. THE LOW WILL THEN TRACK EAST THROUGH THE END OF THE WEEK WHILE FORMING MULTIPLE LOW CENTERS. THIS IS A FAIRLY COMPLEX EVOLUTION WHICH MAKES IT DIFFICULT TO PINPOINT THE VARIOUS FEATURES RESPONSIBLE FOR ENHANCED PRECIPITATION...BUT AVAILABLE MOISTURE AND GENERAL UNSETTLED PATTERN ASSOCIATED WITH THE UPPER LOW IS ENOUGH TO KEEP SHOWERS IN PLACE THROUGH THE END OF THE WEEK. FOR FRIDAY THOUGH...MODELS ARE NOT SHOWING MUCH IN THE WAY OF SIGNIFICANT FORCING AS THE AFOREMENTIONED VORT MAX AFFECTING THE AREA TONIGHT LIFTS INTO IDAHO AND THE NEXT ONE IS PROGGED TO REMAIN IN ARIZONA. AS SUCH...TRENDED POPS DOWN SLIGHTLY IN SOME SPOTS...WITH THE IDEA THAT MOST OF THE SHOWERS MAY INITIALLY DEVELOP OVER THE TERRAIN THEN DRIFT INTO ADJACENT VALLEYS. OTHERWISE...TEMPERATURES WILL BE COOLER IN THE WAKE OF THE FRONT WITH SNOW LEVELS FALLING TO AROUND 7000FT. SATURDAY IS MORE TRICKY AS MUCH DEPENDS ON THE DEVELOPMENT OF A CLOSED LOW NORTHEAST OF UTAH. MOISTURE IS EXPECTED TO WRAP AROUND THIS LOW...BUT WITH THE GFS AND EC STILL VARYING ON THE STRENGTH AND POSITION OF THIS LOW...THERE IS SOME UNCERTAINTY AS TO HOW MUCH OF THIS MOISTURE WILL MAKE IT INTO UTAH. .LONG TERM (AFTER 18Z SUNDAY)...ACTIVE WEATHER WILL CONTINUE THROUGH THE LONG TERM PERIOD WITH EXPECTATIONS OF WETTER THAN NORMAL CONDITIONS AND NEAR OR SLIGHTLY BELOW CLIMO TEMPS...THIS AS ANOTHER MEAN LONG WAVE TROUGH W/EMBEDDED SHORT WAVES WILL REMAIN POSITIONED ACROSS THE WESTERN CONUS THROUGH DAY 7. CONTINUED DOWNSTREAM PROPAGATION OF THE UPPER LOW TRANSLATING THROUGH THE UPPER PLAINS SUNDAY WILL ALLOW FOR A NET DECREASE IN PRECIP FROM SW-NE SUNDAY VS. THE PREVIOUS DAYS...BUT RESIDUAL MID/LOW MOISTURE COMBINED WITH A CONDITIONALLY UNSTABLE AIRMASS WILL ALLOW FOR SCATTERED CONVECTION NAMELY OVER NORTHERN/CENTRAL PORTIONS. UPSTREAM YET ANOTHER TROUGH WILL BE APPROACHING THE EASTERN GREAT BASIN MONDAY. GFS/ECMWF/CANADIAN AGREE SAID TROUGH WILL BECOME NEGATIVELY TILTED AS IT TURNS INLAND WITH THE EXIT REGION OF THE UPPER JET ONCE AGAIN SETTING STAGE OVER SOUTHERN/CENTRAL UTAH DURING THE DAY. ALTHOUGH THE TROUGH ITSELF APPEARS LOOSELY ORGANIZED...DEEP MOISTURE COMBINED WITH ADEQUATE LARGE SCALE FORCING WILL BRING ANOTHER ROUND OF WIDESPREAD PRECIP TO MOST ALL AREAS LATER MONDAY THROUGH TUESDAY. MODELS HINTING AT A BROAD AND NEAR ZONAL DEFORMATION SETTING UP MIDWEEK AS THE PREVIOUS LOW CONTINUES TO SHEAR DOWNSTREAM AND YET ANOTHER CLOSED FEATURE TRACKS SOUTHWEST DOWN THE COAST. SHORT WAVE RIDGING TO THE SOUTH OF THIS DEFORMATION WILL LIKELY STABILIZE THE AIRMASS ENOUGH FOR DRYING CONDITIONS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...BUT NORTHERN PORTIONS WILL LIKELY REMAIN IN CLOSE ENOUGH PROXIMITY FOR CONTINUED SHOWERS/STORMS INTO THE LATE WEEK PERIOD NEXT WEEK. && .AVIATION...SOUTHERLY SURFACE WINDS ARE EXPECTED TO REMAIN IN PLACE AT THE KSLC TERMINAL THROUGH THE VALID TAF PERIOD. THIS SAID...A 20 PERCENT CHANCE EXISTS THAT WINDS WILL BECOME A LIGHT NORTHWEST/WEST AFTER 20Z. MID AND HIGH CLOUD COVER WILL CONTINUE TO INCREASE THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE TRACKING IN FROM THE SOUTH LATE AFTERNOON INTO THE OVERNIGHT HOURS. CIGS SHOULD REMAIN ABOVE 6000 FT AGL DURING THAT TIME...BUT WILL LIKELY OBSCURE SURROUNDING TERRAIN AT TIMES THIS EVENING. A 60 PERCENT CHANCE EXISTS THAT GUSTY/ERRATIC WINDS WILL IMPACT THE TERMINAL WITH ANY PASSING SHOWER OR STORM THIS EVENING. && FIRE WEATHER...THE AIRMASS ACROSS THE DISTRICT WILL CONTINUE TO MOISTEN TODAY AHEAD OF AN APPROACHING PACIFIC STORM...BUT ONLY SUBTLY AT THE SURFACE. A WEAK DISTURBANCE EJECTING FROM THIS STORM WILL PASS SOUTH TO NORTH THROUGH THE DISTRICT LATE MORNING THROUGH THIS EVENING SPARKING SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE CHANCES OF WETTING RAINS WILL INCREASE DUE TO THE AFOREMENTIONED MOISTENING TREND BUT WILL REMAIN SPOTTY...GUSTY/ERRATIC MICROBURST WINDS BEING THE MOST NOTED WEATHER THREAT. THE STORM SYSTEM WILL TRACK INTO AND THROUGH THE AREA FRIDAY THROUGH SATURDAY BRINGING INCREASED SHOWERS/THUNDERSTORMS AND THE POTENTIAL FOR WIDESPREAD WETTING RAINS TO MOST ALL REGIONS. SNOW LEVELS ARE EXPECTED TO LOWER TO NEAR 7000 FEET FRIDAY AND SATURDAY. UNSETTLED CONDITIONS WILL CONTINUE WELL INTO NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && CHENG/MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 543 AM MDT THU MAY 14 2015 UTZ001>016-019>021-517-518-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 543 AM MDT THU MAY 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA TODAY...MAINLY OVER SOUTHERN AND CENTRAL UTAH THROUGH EARLY AFTERNOON...THEN INCREASING OVER THE NORTHERN PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON AND INTO THE NIGHTTIME HOURS. SOME SHOWERS MAY BE ACCOMPANIED BY GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO THE WEEKEND. LOCAL HEAVY RAINS MAY BE POSSIBLE WITH SOME OF THE STRONGER STORMS. ACCUMULATING SNOWFALL WILL BE POSSIBLE AT THE HIGHEST ELEVATIONS FRIDAY AND SATURDAY. THE WET WEATHER PATTERN WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The Cedar City radar (KICX), 61 km away, was scanning. The volume nearest the first event began at 13:22 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
The Bryce Canyon RAWS reported a peak wind gust of 67 mph.
The SR-12 at Boulder Summit sensor recorded a maximum wind gust of 60 mph.
Penny sized hail was reported near Big Water.
The Milford ASOS reported a peak wind gust of 62 mph.
A 61 mph wind gust was recorded at the West Granite sensor in the Dugway Proving Ground mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582639, 582644, 582638, 582645, 582646.